Article Abstract

Gastrointestinal bleed after left ventricular assist device implantation: incidence, management, and prevention

Authors: Laura Harvey, Christopher T. Holley, Ranjit John

Abstract

Background: Continuous-flow left ventricular assist devices (CF-LVADs) have become the standard of care for patients with end-stage heart failure (HF). While these devices have improved durability compared to earlier generation left ventricular assist devices (LVADs), increased frequency in some complications has been seen, including gastrointestinal bleeding (GIB), pump thrombosis and hemolysis. We discuss the incidence, management and prevention of GIB after CF-LVAD implantation.
Methods: We reviewed the current literature available on the incidence, management and prevention of GIB after CF-LVAD implantation with a focus on our experience at the University of Minnesota, with data on nearly 300 patients who received a CF-LVAD from 2005 to 2013.
Results: The incidence of GIB after CF-LVAD varies between 18-40% in numerous studies. At the University of Minnesota, out of 233 patients who underwent HeartMate II (HMII) implantation between 2005-2013, 60 GIB episodes occurred in 51 patients (22%), with an event rate of 0.17 gastrointestinal bleeds/patient-year of support. The etiology of GIB appears to be multifactorial. The main factors which have been identified include the need for chronic anticoagulation, acquired von Willebrand syndrome, platelet dysfunction and increased incidence of arteriovenous malformations due to chronic low pulse pressure. When managing an LVAD patient with GIB, a multi-disciplinary approach is needed. The main goals of treatment are evaluating the location and severity of the bleed, holding anti-coagulants and resuscitation to maintain stable hemodynamics.
Conclusions: GIB is a complication with considerable morbidity. Future efforts to further understand the etiology of GIB and optimize anti-coagulation are needed to improve outcomes following CF-LVAD implantation.

Cover

Cover Image